Calcium Polystyrene Sulfonate Induced Necrotizing Ulcerative Enterocolitis - Not Just an Innocent Bystander

Main Article Content

Keng Hoong Chiam
Angeline Madatang
Wong Zhe Yun Daphnie
Raman Muthukaruppan

Abstract

Introduction and Aims: Resins are non-absorbable medications that facilitates ion exchange and are commonly used in the treatment of hyperkalemia. Crystal deposition by these resins could result in and aggravate colonic mucosal damage. This rare but serious adverse event is under-recognized and is reportedly associated with life-threatening enterocolitis. We would like to present a case of necrotizing ulcerative enterocolitis in a patient with acute dysentery with concomitant calcium polystyrene sulfonate (CPS) prescription.

Case Presentation: An 85-year-old lady presented to us with generalized abdominal pain and bloody diarrhea for one week. She was febrile, dehydrated and lethargic. Her abdomen was soft with non-specific generalized mild tenderness. Other clinical examination was unremarkable. Laboratory indices revealed raised inflammatory markers with acute on chronic kidney disease (CKD). Relevant findings include hyperkalemia, metabolic acidosis and tall-tented T waves on her electrocardiographic (ECG) recordings. A working diagnosis of acute dysentery complicated by acute on CKD was made and urgent resuscitative measures begun. While waiting for hemodialysis, she was started on antibiotics, intravenous fluids, oral CPS powder and a cocktail regime of 10% calcium gluconate, insulin and 50% dextrose for hyperkalemia reversal and cardioprotective measures. Despite this, her symptoms worsened with massive bouts of hematochezia requiring blood transfusion three days later. An urgent ileocolonoscopy revealed extensive pancolonic with ileal ulceration. The possibility of ischemic colitis on top of the infectious colitis was considered. Biopsies taken was consistent with CPS-induced necrotizing ulcerative enterocolitis. Her cultures and infective workup were negative. Despite our efforts, she succumbed a week later from multiple contributing issues.

Discussion and Conclusion: This case highlights the negative prospect of prescribing CPS to patients with any forms of colitis as it could further worsen the underlying pathology. One needs to be mindful of the adverse event and consider a higher threshold for prescribing it in certain cases.

Keywords:
Calcium polystyrene sulfonate, resin-based colitis, necrotizing enterocolitis, colonic crystal deposition.

Article Details

How to Cite
Chiam, K. H., Madatang, A., Daphnie, W. Z. Y., & Muthukaruppan, R. (2021). Calcium Polystyrene Sulfonate Induced Necrotizing Ulcerative Enterocolitis - Not Just an Innocent Bystander. Asian Journal of Research and Reports in Gastroenterology, 5(1), 10-15. Retrieved from https://www.journalajrrga.com/index.php/AJRRGA/article/view/30135
Section
Case Study

References

Ribeiro H, Pereira E, Banhudo A. Colonic necrosis induced by calcium polystyrene sulfonate. GE Port J Gastroenterol. 2018 Jun;25(4):205-207.

Harel Z, Harel S, Shah PS, Wald R, Perl J, Bell CM. Gastrointestinal adverse events with sodium polystyrene sulfonate (Kayexalate) use: A systematic review. Am J Med. 2013 Mar;126(3):264.e9-24.

Castillo-Cejas MD, de-Torres-Ramírez I, Alonso-Cotoner. C: Colonic necrosis due to calcium polystyrene sulfonate (Kalimate) not suspended in sorbitol. Rev Esp Enferm Dig. 2013 Apr;105:232-234.

Lillemoe KD, Romolo JL, Hamilton SR, Pennington LR, Burdick JF, Williams GM. Intestinal necrosis due to sodium polystyrene (Kayexalate) in sorbitol enemas: Clinical and experimental support for the hypothesis. Surgery. 1987 Mar;101(3):267-72.

Abraham SC, Bhagavan BS, Lee LA, Rashid A, Wu TT. Upper gastrointestinal tract injury in patients receiving kayexalate (sodium polystyrene sulfonate) in sorbitol: Clinical, endoscopic, and histopathologic findings. Am J Surg Pathol. 2001 May;25(5):637-44.

Cheng ES, Stringer KM, Pegg SP. Colonic necrosis and perforation following oral sodium polystyrene sulfonate (Resonium A/Kayexalate) in a burn patient. Burns. 2002 Mar;28(2):189-90.

Kelsey PB, Chen S, Lauwers GY. Case records of the massachusetts general hospital. Weekly clinicopathological exercises. Case 37-2003. A 79-year-old man with coronary artery disease, peripheral vascular disease, end-stage renal disease, and abdominal pain and distention. N Engl J Med. 2003;349:2147-2155.

Rogers FB, Li SC. Acute colonic necrosis associated with Sodium polystyrene sulfonate (Kayexalate) enemas in a critically ill patient: Case report and review of literature. J Trauma. 2001;51: 395-397.

Scott TR, Graham SM, Schweitzer EJ, Bartlett ST. Colonic necrosis following sodium polystyrene sulfonate (Kayexalate)-sorbitol enema in a renal transplant patient. Report of a case and review of the literature. Dis Colon Rectum. 1993;36:607-609.

Joo M, Bae WK, Kim NH, Han SR. Colonic mucosal necrosis following administration of calcium polystryrene sulfonate (Kalimate) in a uremic patient. J Korean Med Sci. 2009;24(6):1207-1211.

Goutorbe P, Montcriol A, Lacroix G, et al. Intestinal necrosis as- sociated with orally administered calcium polystyrene sulfonate without sorbitol. Ann Pharmacother. 2011;45:e13.

Su GS, Chen TW, Chou JW. A rare cause of abdominal pain with bloody stool. Turk J Gastroenterol. 2020;31(1):73-4.